Minnesota, 2007

Heavy Snow in Minnesota, April 1, 2007

April 1, 2007 · NWS FGF · 4 events in 4 counties and zones

A surface low tracked from southwest Minnesota into northern Wisconsin, while an inverted trough set up across northwest Minnesota. 5 inches of snow was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low tracked from southwest Minnesota into northern Wisconsin, while an inverted trough set up across northwest Minnesota. This brought about a 12 hour period of heavy snow in a band from Roseau to Red Lake Falls, where 6 to 6.5 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 1, 1:30 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 1, 1:30 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SUN APR 1 2007

FORECAST CHALLENGE CONCERNS ADDITIONAL RAIN-SNOW? AMOUNTS TODAY AND
UPCOMING SNOW EVENT MONDAY NIGHT/TUESDAY. MODELS INITIALLY IN
GENERAL AGREEMENT THEN DIVERGE ON NEXT SHORTWAVE. NAM FARTHER NORTH
WITH SURFACE LOW TRACK AND MUCH MORE MOIST VS FARTHER SOUTH TRACK OF
GFS. NAM LOOKS TO BE OUTLIER WHEN COMPARED TO OTHER MODELS SO WILL
LEAN TOWARDS GFS.

STACKED LOW OVER NW IA/SW MN SHOULD CONTINUE TO LIFT NE DURING DAY
BASED ON UPPER LEVEL HEIGHT FALL/MSAS SURFACE PRESSURE FALL MAXIMA
OVER MSP AREA. PCPN CONTINUES TO CURL AROUND FEATURE WITH MAIN PCPN
ZONE OVER FAR SOUTHERN FA INTO EASTERN SD. ANOTHER WEAKER AREA OVER
NE ND WITH MORE SPOTTY RETURNS OVER NW MN. BASED ON CURRENT TRENDS
MAY NEED TO INCREASE POPS ESPECIALLY ACROSS SOUTH FOR MORNING HOURS.
STILL NOT POSITIVE ON WHERE DEFORMATION ZONE PCPN WILL SET UP LATER
THIS MORNING AS FEATURE YET TO DEVELOP AND NOT ALOT OF RETURNS TO
OUR E. WILL STAY CONSISTENT WITH CURRENT QPF AS A RESULT MAINLY FROM
VALLEY EAST. ANOTHER CONCERN IS SNOW POTENTIAL AS COLDER AIR WRAPS
AROUND SYSTEM MAINLY THROUGH VALLEY REGION. GFS COLDEST AND SHOWING
GOOD POTENTIAL FOR SNOW. NOT REAL FIRED UP ABOUT ACCUMULATIONS
THOUGH AS FEEL WITH WET AND RELATIVELY WARM GROUND PCPN WILL NOT
FALL HARD ENOUGH FOR ANY ACCUMULATIONS OTHER THAN ON GRASSY AREAS.
WITH BEST COOLING NOT UNTIL MID-LATE AM WILL LET DAY SHIFT MONITOR
TRENDS TO SEE IF MINOR ACCUMULATIONS NEED TO BE INCLUDED.
TEMPERATURES NOT LIKELY TO GO ANY WHERE TODAY WITH CLOUDS ...PCPN
AND COLD ADVECTION. WILL UNDERCUT NUMERICAL GUIDANCE KEEPING
TEMPERATURES PRETTY STEADY AS GUIDANCE NOT HANDLING HIGH
TEMPERATURES WELL LAST SEVERAL DAYS.

PCPN WINDS DOWN FROM WEST TO EAST TONIGHT AS LOW CONTINUES TO SHIFT
EAST. WILL KEEP LOW POPS OVER EASTERN AREA TO COVER ANY LINGERING
LIGHT PCPN. CLOUDS TO LIMIT TEMPERATURE DROP HOWEVER WITH COOLING
COLUMN SHOULD NOT HAVE ANY PROBLEMS DROPPING BLO FREEZING.

NARROW RIDGE OF SURFACE HIGH PRESSURE SHIFTS EAST MONDAY AS NEXT
WAVE EXITS NORTHERN ROCKIES. LOWER CONDENSATION PRESSURE DEFICITS
AND ISENTROPIC LIFT WORK INTO FAR WESTERN FA LATE IN DAY SO WILL
KEEP SLIGHT CHANCE POPS GOING.

MONDAY NIGHT AND TUESDAY EVENT STILL SOMEWHAT IN QUESTION WITH
SIGNIFICANT MODEL DIFFERENCES. MODEL CONSENSUS POINTS TO GFS
SOLUTION AS NAM SHOWING FARTHER NORTH SOLUTION AND GOBS OF QPF. WILL
NOT BE SURPRISED AT ALL WITH SOME ACCUMULATIONS HOWEVER STILL TIME
TO SEE IF MODELS COME TOGETHER A LITTLE BETTER.

FROM MIDWEEK ON LOOKS DRY BUT COLD AS HIGH PRESSURE BUILDS IN UNDER
UPPER LEVEL NW FLOW. TEMPERATURES LOOK TO BE WELL BLO AVERAGE
THROUGH PERIOD.

&&

.AVIATION...EXPECT LOW IFR CONDITIONS TO BE COMMON TODAY WITH AT
BEST MVFR CIGS LATER IN DAY AS LOW PULLS EAST. COULD SEE SOME LOWER
VSBYS FROM MID MORNING ON MAINLY OVER VALLEY REGION AS -RA
TRANSITIONS OVER TO POSSIBLE SNOW.

&&

.HYDROLOGY...STILL NOT EXPECTING SIGNIFICANT QPF TO AGGRAVATE
FLOODING FURTHER. ONLY MINIMAL CHANGES MADE TO QPF GRIDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Apr 1, 5:43 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT SUN APR 1 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
643 AM CDT SUN APR 1 2007

...WET WEATHER TO CONTINUE TODAY...

...MONITOR THE LATEST RIVER FORECASTS FOR SPECIFIC FLOOD WARNING
AND WATCH INFORMATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER SOUTHWEST MINNESOTA WILL LIFT NORTHEAST TO THE
GREAT LAKES BY TONIGHT. RAIN WRAPPING AROUND THE LOW WILL CONTINUE
ACROSS THE REGION TODAY. THE RAIN WILL MIX WITH AND POSSIBLY
CHANGE OVER TO ALL SNOW MAINLY ALONG AND WEST OF THE RED RIVER
VALLEY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED HOWEVER
SOME LIGHT ACCUMULATIONS ON GRASSY AREAS ARE POSSIBLE.
PRECIPITATION AMOUNTS COULD RANGE BETWEEN A QUARTER AND HALF INCH
MAINLY ALONG AND ADJACENT TO THE VALLEY. PRECIPITATION SHOULD
BEGIN TO WIND DOWN THIS EVENING ENDING ACROSS THE REGION BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER AREA OF LOW PRESSURE WILL MOVE OUT OF THE NORTHERN ROCKIES
AND BRING THE THREAT OF SNOW TO THE REGION MONDAY NIGHT AND TUESDAY.
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INITIALLY THE SNOW MAY
MIX WITH LIGHT RAIN ALONG THE NORTH AND SOUTH DAKOTA BORDER BEFORE
CHANGING TO ALL SNOW BY TUESDAY MORNING..

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL INTO THE NATIONAL WEATHER SERVICE WITH
RAINFALL REPORTS AS ACTUAL AMOUNTS ARE EXTREMELY IMPORTANT IN
DETERMINING FUTURE RIVER LEVELS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Roseau

When
April 1, 8:55 AM CST to 8:55 PM CST
Where
Roseau forecast zone
Reported by
Official NWS Observations
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Heavy Snow, East Marshall

When
April 1, 8:55 AM CST to 8:55 PM CST
Where
East Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, Pennington

When
April 1, 8:55 AM CST to 8:55 PM CST
Where
Pennington forecast zone
Reported by
Official NWS Observations
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Heavy Snow, Red Lake

When
April 1, 8:55 AM CST to 8:55 PM CST
Where
Red Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20973, 20975, 20976, 20978.